Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 281, NWS Omaha, NE

July 7, 2004Butler County, Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 7, 2004, 3:10 PM CDT for Butler County, Seward County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2004, 3:10 PM CDT (20:10 UTC)
Expired
Jul 7, 2004, 4:00 PM CDT
In force
50 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Butler County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 71 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:00 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 7, 2:00 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
200 PM CDT WED JUL 7 2004

.DISCUSSION...
THUNDERSTORM CHANCES OVER THE NEXT SEVERAL DAYS IS THE MAIN FORECAST
CONCERN.

ELEVATED SHOWERS AND THUNDERSTORMS WERE MOVING THROUGH THE CWA THIS
AFTERNOON AS UPPER IMPULSE TAPS MID LEVEL INSTABILITY.  EXPECT THIS
CONVECTION TO CONTINUE INTO THE EVENING ACROSS THE SOUTHEAST HALF OF
THE CWA BUT SHOULD DISSIPATE/MOVE OUT AS UPPER WAVE RIDES THROUGH.
SURFACE TEMPS HAVE BEEN HELD IN THE 60S TO LOWER 70S WITH THE
CLOUDS/PRECIP.  HIGHER DEW POINTS WERE NOTED ACROSS KANSAS...AND
WERE NOSING INTO SOUTHWEST NEBRASKA THIS AFTERNOON.

OVERALL PATTERN WILL UNDERGO CHANGES BY LATE IN THE WEEKEND OR EARLY
NEXT WEEK...BUT UNTIL THEN EXPECT CONTINUING CHANCES OF
THUNDERSTORMS AS INSTABILITY REMAINS HIGH AND SEVERAL IMPULSES RIDE
THROUGH THE PLAINS UNTIL MAIN STORM TRACK SHIFTS NORTH.  SURFACE
BOUNDARIES WILL BE TOUGH TO PINPOINT FROM DAY TO DAY AS PREVIOUS
CONVECTION PUSH SURFACE FRONTS SOUTH...BUT WARM ADVECTION AND
PREDOMINANT SOUTHERLY LOW LEVEL FLOW PUSH THOSE BOUNDARIES BACK
NORTH.

AFTER THIS EVENINGS CONVECTION...ATMOSPHERE WILL TRY TO DESTABILIZE
OVERNIGHT.  BEST CHANCE FOR THIS WILL BE OVER THE SOUTHERN CWA WHERE
SURFACE DEW POINTS SHOULD SURGE INTO THE 60S AND BETTER WARM
ADVECTION IN PLACE.  ETA SHOWS SIGNIFICANT INSTABILITY BOTH THURSDAY
AND FRIDAY AFTERNOONS...BUT AGAIN SURFACE BOUNDARIES WILL BE HARD TO
PLACE.  GFS SHOWS MORE DISTINCT BOUNDARY ACROSS THE CWA BOTH
THURSDAY AND FRIDAY AFTERNOONS...AND EVEN INTO FRIDAY NIGHT.  WITH
CAPES AT OR ABOVE 3000J/KG AND MID LEVEL TEMPS RIGHT AT MARGINAL FOR
CAPPING.  ETA SHOWS A SIGNIFICANT MID LEVEL WAVE MOVING INTO THE
REGION SATURDAY.  SO...WILL HAVE CHANCES FOR THUNDERSTORMS RIGHT ON
THROUGH SATURDAY AFTERNOON UNTIL UPPER RIDGING TAKES HOLD SATURDAY
NIGHT AND SUNDAY.  SEVERE STORMS ARE POSSIBLE EACH DAY GIVEN STRONG
INSTABILITY AND MID LEVEL FLOW.  LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREAT...BUT TORNADOES WILL ALSO BE POSSIBLE DEPENDING
WHERE SURFACE BOUNDARIES SET UP.

BY THEN...EXPECT TEMPERATURES TO WARM SIGNIFICANTLY.  HAVE FOLLOWED
ENSEMBLE MOS TEMPERATURES MORE CLOSELY...WHICH WERE A CATEGORY OR
TWO WARMER THAN MEX NUMBERS...AND PUT HIGHS INTO THE MID 90S MOST
AREAS SUNDAY THROUGH WEDNESDAY.

MODELS SHOW UPPER RIDGE SHIFTING TO THE WEST BY LATE NEXT
WEEK...WHICH WOULD BRING A BETTER CHANCE FOR THUNDERSTORMS BY THEN
AS NORTHWEST FLOW SETS UP OVERHEAD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DERGAN
Hazardous weather outlook, Jul 7, 11:00 AM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1100 AM CDT WED JUL 7 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-072300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1100 AM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS OVER THE OUTLOOK AREA THIS
AFTERNOON...AS WELL AS THIS EVENING. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE STORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON AND
THURSDAY NIGHT. THE PRIMARY HAZARD APPEAR TO BE LARGE HAIL...BUT
ISOLATED TORNADOES CANNOT BE RULED OUT.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO FRIDAY AND SATURDAY.

FUTURE OUTLOOKS WILL PROVIDE MORE DETAILED INFORMATION ON THE SEVERE
WEATHER POTENTIAL FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

DEE

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:57 PM CDTSevere Thunderstorm WarningOAXSaline48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.